Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 94, NWS Flagstaff, AZ

August 17, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 17, 2018, 2:09 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2018, 2:09 PM MST (21:09 UTC)
Expired
Aug 17, 2018, 5:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 134 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 2:09 PM MSTFLASH FLOOD10 Sse Congress, AZSTREAM GAUGE ON MARTINEZ CREEK SHOWED AROUND A 2 FOOT RISE FROM DRY TO 1400 CFS.
Aug 17, 3:30 PM MSTFLASH FLOOD10 Sse Congress, AZFLOODING REPORTED ON MATTHIE RANCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WGUS55 KFGZ 172109
FFWFGZ
AZC025-180000-
/O.NEW.KFGZ.FF.W.0094.180817T2109Z-180818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
209 PM MST FRI AUG 17 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 500 PM MST

* At 205 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area including the area north of 
  Wickenburg. Up to two inches of rain has already fallen over the 
  area just upstream from Wickenburg Ranch neighborhood. Flash 
  flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of Yavapai 
  County, including Wickenburg Ranch and highways 93 and 89.

This includes the following streams and drainages...Sols Wash...
Martinez Creek...Antelope Creek...Martinez Wash...Weaver Creek and
Hassayampa River.

This includes the following highways...
 State Route 89 between mile markers 258 and 262.
 Highway 93 between mile markers 188 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3409 11288 3407 11273 3399 11269 3400 11274
      3400 11290

$$
JJ
2 follow-up statements
998 
WGUS75 KFGZ 172254
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
354 PM MST FRI AUG 17 2018

AZC025-180000-
/O.CON.KFGZ.FF.W.0094.000000T0000Z-180818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
354 PM MST FRI AUG 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
YAVAPAI COUNTY...

At 349 PM MST, heavy rain has moved out of the area with light rain 
continuing. A stream gauge on Martinez Creek showed a rise of about 
2 feet around 2 pm. The gauge shows water levels have receded, but 
some locations may still be experiencing high water and flooding.

This includes the following streams and drainages...Sols Wash...
Martinez Creek...Antelope Creek...Martinez Wash...Weaver Creek and
Hassayampa River.

This includes the following highways...
 State Route 89 between mile markers 258 and 262.
 Highway 93 between mile markers 188 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3409 11288 3407 11273 3399 11269 3400 11274
      3400 11290

$$

MCT
056 
WGUS75 KFGZ 172351
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
451 PM MST FRI AUG 17 2018

AZC025-180000-
/O.EXP.KFGZ.FF.W.0094.000000T0000Z-180818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
451 PM MST FRI AUG 17 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 500 PM
MST...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3409 11288 3407 11273 3399 11269 3400 11274
      3400 11290

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 10:04 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 17, 10:04 AM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1004 AM MST Fri Aug 17 2018

.SYNOPSIS...A standard monsoon weather pattern will continue
across much of Arizona today, with scattered, mainly afternoon
and evening thunderstorms. A drying trend will develop over the
weekend, with only isolated storms expected. Moisture increases
again starting Tuesday, with a return to active monsoon
conditions.

&&

.UPDATE...
Have tweaked pops and QPF to come better in line with satellite
and surface observations. Expecting the rabidly eroding debris
clouds to clear up shortly allowing for surface heating to once
again create convective columns responsible for the bulk of the
thunderstorm activity today.

Storm flow is expected to be light from the southwest, leading to
the main threat of the day being localized flooding.

&&

.PREV DISCUSSION /300 AM MST/...Skies are mostly cloudy once again
across northern Arizona. This could todays convection start, but
scattered showers and thunderstorms are expected by early
afternoon. A drying flow develops over the weekend due to the
ridge position shifting west. Thus only isolated afternoon storms
are expected.

This drying appears to be short-lived as most longer range data
indicates the ridge position moving into New Mexico late Monday.
This should allow deeper monsoonal moisture to move back into
northern Arizona, with increasing storm coverage starting Tuesday.

&&

.AVIATION...For the 18Z package...Expect another active day with
scattered to numerous showers and thunderstorms developing today.
Brief MVFR/IFR conditions will be possible in the stronger storms,
otherwise VFR conditions will prevail. Winds will be generally
light, except near the stronger storms, where sfc wind gusts to 40
kts are possible. Storms will decrease after 02Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect another active day as deep moisture remains
across much of the central and southern portions of the district.
The airmass will begin to dry out on Saturday as west through
northwest flow develops. Enough moisture will remain to keep a
threat of convection over the southeastern portions of the district
and dewpoints will remain relatively high.

Sunday through Tuesday...Mainly dry conditions are expected Sunday
and Monday, with light westerly flow and a drying boundary layer.
There may be enough moisture for isolated convection over the White
Mountains. Moisture returns to many areas Tuesday as a more
favorable circulation develops.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk/DL
AVIATION...MAS
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:56 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Aug 17, 2:41 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.